Arkansas, 2021Excessive Heat and Heat in Arkansas, August 21 to 26, 2021
August 21 to 26, 2021 · NWS MEG · 12 events in 10 counties and zones
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper-level high pressure re-strengthened over the Mid-South in late August resulting in hot and humid conditions. Afternoon heat index values greater than 105 degrees were widespread across the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 21, 5:59 AM CST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 21, 5:59 AM CST, 5 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
659 AM CDT Sat Aug 21 2021
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 339 AM CDT Sat Aug 21 2021/
DISCUSSION...
Today looks to be the last day of significant rainfall potential
for a while. A synoptic pattern chance is already underway with
the subtropical ridge building over the Lower MS Valley. This
ridge will become the dominant feature over the central CONUS by
tomorrow, keeping the impressive cyclones near the US/Canadian
border well to our north. This will usher in drier and hotter
conditions through early next week.
The moist, tropical air mass over the region will persist through
today with precipitable water remaining over 2.1" in most areas.
Instability will be slightly higher today and it looks like some
dry air aloft may be trying to work into the area this afternoon.
Deep-layer shear remains quite weak at <20 kts which should cause
the approaching MCS over MO to lose steam as the outflow races out
ahead. Even with this activity weakening, the outflow boundary it
produces will be a focus for diurnal development. The strongest
storms could result in an isolated damaging wind potential as
highlighted in the SPC Day 1 Outlook though organization may be
dependent on a cold pool developing. The latest CAMS indicate the
potential for redevelopment behind the initial convection from
this morning so we could see two waves today. Thus, PoPs will
remain in the forecast into tonight, gradually ending this
evening. Locally heavy rainfall will remain a possibility
through this time.
The other concern for today is the heat/humidity. Heat indices
are forecast to top 105F this afternoon in the delta counties to
the southwest of the Memphis metro area. While convection adds an
extra layer of uncertainty in reaching criteria, confidence is
high enough to support a Heat Advisory. If storms do not develop
as currently expected, it's not out of the question that the
advisory could need to be expanded somewhat.
The ridge will be the main player tomorrow through midweek,
limiting rain chances and pushing temperatures into the mid 90s.
The wet period we've been in this week is setting the stage for
some uncomfortable conditions over the next several days.
Evapotranspiration should enhance boundary layer moisture, keeping
dewpoints in the mid (or even upper) 70s through midweek,
resulting in widespread heat indices between 105-110F. Some areas
could see slightly higher heat index values. Thus, Heat Advisories
are likely for all or most of the Mid-South over the next several
days. Isolated thunderstorm chances will likely remain confined
to northeast MS or parts of west TN Sunday with generally dry
weather anticipated Monday through early Wednesday.
The subtropical ridge begins to weekend during the latter half of
the week as a fairly strong trough digs across the Pacific
Northwest into the Northern Rockies. During this time, the
medium range deterministic models are moving a weak, upper-level
trough westward into the Carolinas. These solutions vary widely in
how the steering flow will direct this system but the weakening
ridge will signal temperatures moderating back to climatology and
rain chances increasing to at least 20-30% each day Thursday into
the weekend.
MJ
&&
.AVIATION...
12Z TAFs
Primary concern remains TSRA location and timing. Last few runs of
the HRRR depict weaker TSRA dropping in from the northwest, which
is verified by satellite cloud top trends and radar. For the
afternoon, the CAM trends depict stronger convection, associated
with an additional wave/cold pool outflow boundary. This would
likely pass through MEM an hour or two past peak heating. A lull
in the TSRA between the morning and late afternoon may provide
additional instability, leading to stronger outflow winds and
associated turbulence and visibility reductions.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for Lee
AR-Phillips-St. Francis.
MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
Coahoma-Quitman-Tallahatchie-Tunica.
TN...None.
&&Hazardous weather outlook, Aug 21, 3:02 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
402 AM CDT Sat Aug 21 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-221100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
402 AM CDT Sat Aug 21 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Locally heavy rainfall is possible across the Mid-South today.
Flash flooding will be possible, especially in urban and other
poor drainage areas.
Heat index values are forecast to top 105 degrees across portions
of the Mississippi and Arkansas delta. This will increase the risk
of heat-related illness. A Heat Advisory is in effect through 8 PM
today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hot and humid conditions will prevail across the Mid-South Sunday
through the middle of next week. Heat index values are forecast
to reach or exceed 105 degrees in many areas. Heat Advisories will
likely be needed during this period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
MJ
Heat, Phillips
- When
- August 21, 11:00 AM CST to August 22, 11:00 AM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Lee
- When
- August 21, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Lee forecast zone
- Reported by
- AWOS
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Excessive Heat, Phillips
- When
- August 22, 11:00 AM CST to August 24, 7:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index values exceeded 110 degrees in the afternoon and early evening.
Heat, St. Francis
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- St. Francis forecast zone
- Reported by
- AWOS
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Cross
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Cross forecast zone
- Reported by
- AWOS
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Crittenden
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Crittenden forecast zone
- Reported by
- ASOS
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Poinsett
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Poinsett forecast zone
- Reported by
- ASOS
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Craighead
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Craighead forecast zone
- Reported by
- ASOS
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Greene
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Clay
- When
- August 23, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- AWOS
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Mississippi
- When
- August 24, 11:00 AM CST to August 26, 7:00 PM CST
- Where
- Mississippi forecast zone
- Reported by
- ASOS
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
Heat, Phillips
- When
- August 24, 7:00 PM CST to August 26, 7:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- AWOS
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index values reached 105 to 110 degrees in the afternoon and early evening.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Flash Flooding in New York, August 21 to 22, 202111 events
- Heat in Arkansas, August 21 to 26, 20219 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980291, 980295, 980292, 980296, 980297, 980298, 980299, 980301, 980302, 980303, 980300, 980293.